The Diabetes Forum Support Community For Diabetics Online banner

1 - 4 of 4 Posts

·
Registered
Joined
·
26 Posts
Discussion Starter · #1 ·
I went to Doc today and he switched me over from 70/30 mix pen to just Lantus pen in PM to start. He said I'm still in honeymoon stage and to start with 2 units and check BG's often. Then if I have high numbers after meals to let him know and I will then go on Humalog pen also. Just concerned as I'm newbie and was wondering if I should wake up every so often and check Bg's this first night? Was having too many lows on 70/30 mix pen.
 

·
Registered
Joined
·
3,024 Posts
Yes, I would definitely check a few times during the night for awhile. I have been T1 for 65 years and I still check at 1 and 4 AM. I am so used to doing that, and i go back to sleep in a few minutes. I hated the 70/30 pen. It caused me to have too many highs and lows. With basal/bolus control you will be much more stable, but you will have to understand carb counting to determine your premeal dosages. The book "Using Insulin" by John Walsh is very good at explaining basal/bolus control.
 

·
Registered
Joined
·
26 Posts
Discussion Starter · #3 ·
Thanks Richard. Yes the 70/30 pen caused me some terrible times too. I recently took some carb counting classes through Medtronic, which was very helpful. I'm looking forward to pump therapy soon. Waiting for insurance and more labs.Doc says might be a little early for pumping. I still need to figure out my ratios also. I read your story on the forum yesterday and it was very encouraging to me, as I have been a little discouraged at times. Seems a little odd that Doc just wants me to basal for now. Thanks again.
 

·
Registered
Joined
·
253 Posts
If you are just taking 2 units of lantus, I wouldn't bother waking up to check. It is a very slow insulin. The usual doses last 24 hours or more. With a smaller dose like that, I suppose it could possibly be gone in less than 10 hours, but that is not enough to do the slightest bit of damage. (imho of course)

You could hardly get more than a fifth of a unit an hour going into your blood stream. That is just not enough to cause any kind of serious hypoglycemic episode. I would just relax and get some rest.

I think it's a great idea to start on insulin while your requirements are so small. That makes using it safer, and takes a load off the pancreas.

I have never used the mixed insulins, and really don't like that idea. That's when you have to eat at a certain time after injecting. Anything can happen in a day and does quite often. I can't count of being able to eat at a certain time.
 
1 - 4 of 4 Posts
Top